Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS Houston/Galveston, TX

August 9, 2005Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 9, 2005, 1:59 PM CDT for Houston County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 1:59 PM CDT (18:59 UTC)
Expired
Aug 9, 2005, 4:00 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Houston County, TX

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:05 PM CDTFLASH FLOOD3 N Lovelady, TXMINOR FLOODING -- 6 TO 8 INCHES OVER HIGHWAY 4020.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 091902
FFWHGX
TXC225-092100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
159 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 400 PM CDT

* AT 153 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING ON COUNTY ROAD 4020 BETWEEN CROCKETT AND LOVELADY.

* FLOODING IS EXPECTED IN OR NEAR...
  CROCKETT AND AUSTONIO.

AT 155 PM LAW ENFORCEMENT REPORTED 6 TO 8 INCHES OF WATER OVER THE 
ROADWAY.  A VEHICLE HAD BEEN SWEPT OFF THE ROADWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3158 9514 3149 9511 3142 9498 3135 9503
      3095 9561 3098 9566 3103 9566 3105 9561
      3111 9576 3128 9571 3133 9565 3152 9573
      3160 9528

$$
1 follow-up statement
000 
WGUS74 KHGX 092020
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CDT TUE AUG 9 2005

TXC225-092030-
HOUSTON-
320 PM CDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR HOUSTON COUNTY IS CANCELLED...

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3158 9514 3149 9511 3142 9498 3135 9503
      3095 9561 3098 9566 3103 9566 3105 9561
      3111 9576 3128 9571 3133 9565 3152 9573
      3160 9528

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:45 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 10:45 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1045 AM CDT TUE AUG 9 2005

.DISCUSSION...
MCS IS PROGRESSING INTO OUR NW ZONES. MORNING ANALYSIS SHOWS DEEP
MOISTURE REMAINS IN PLACE ACROSS SE TX...WITH PWS 1.9 TO 2 INCHES
ACROSS THE AREA AND 850 MB DEWPOINTS OF +12 TO +14C. THE DEEPEST
MOISTURE IS LOCATED ACROSS THE NORTHERN HALF OF THE AREA. 12Z 300 MB
CHART SHOWED SOME DIFLUENCE OVER SE TX BUT IT WAS RATHER WEAK. MSAS
ANALYSIS SHOWS AN AREA OF HIGHER PRESSURE RISES AND A WEAK COLD POOL
ASSOCIATED WITH CENTRAL TEXAS MCS. THINK THIS WILL PROVIDE THE FOCUS
FOR ADDITIONAL TSRA DEVELOPMENT ACROSS SE TX THIS AFTN IN UNCAPPED
MOIST ATMOSPHERE.

OVERALL ONLY WEAK LOW LEVEL FOCUSING PRESENT SO DONT REALLY SEE ONE
AREA FAVORED OVER ANOTHER FOR HEAVY RAINFALL...AND LESS CONCERNED
ABOUT ORGANIZED CONVECTION THAN PREVIOUSLY THOUGHT. WILL MAINTAIN
LIKELY POPS FOR THIS AFTN CENTRAL/NRN ZONES...AND KEEP MENTION OF
HEAVY RAINFALL. HOWEVER...WILL HOLD OFF ON ISSUANCE OF FLOOD WATCH.
WILL REISSUE HWOHGX...STRESSING THAT MOST AREAS WILL SEE 1 TO 2
INCHES OF RAINFALL BUT WITH LOCALIZED 2 TO 4 INCH AMOUNTS EXPECTED.
SOME MINOR FLOODING PROBLEMS WILL BE POSSIBLE...ESPECIALLY GIVEN THE
HEAVY RAINFALL THE LAST COUPLE OF DAYS.  35/42
&&

.PREV DISCUSSION...
MID LEVEL TROUGH WITH EMBEDDED MOSTLY CONVECTIVELY INDUCED MINOR
SWIRLS ORIENTED WEST TO EAST ACROSS NORTH CENTRAL AND CENTRAL TEXAS
THIS MORNING. ALTHOUGH MODELS DIFFER ON THE MINOR FEATURES THEY
ARE REASONABLY IN AGREEMENT ON STEADY SOUTHWARD DRIFT OF MAIN AXIS
TODAY. ONGOING CONVECTION ATTESTS TO INSTABILITY AND SUFFICIENT
LIFT. PWS ARE CURRENTLY RUNNING 1.8 TO 2.0 OVER CWA AND ARE
FORECAST TO INCREASE SOME THROUGHOUT THE DAY. RELATIVELY CLOUD
FREE PRE DAWN SOUTHEAST OF US 59 INTO THE COASTAL WATERS MUCH
LIKE YESTERDAY. EXPECT THUNDERSTORMS TO FIRE EARLY AND OFTEN IN
THE THIS SAME AREA WITH CONVECTIVE TEMP 86-88 DEGREES. WITH ADDED
FOCUS PROVIDED BY UPPER SYSTEM WE FEEL ORGANIZED CLUSTER/MCS
LIKELY IN OUR CWA DURING AFTERNOON HOURS. DEPENDING ON WHERE THIS
LIGHTS UP AND HOW BOUNDARIES EVOLVE...WE SHOULD SEE MORE
WIDESPREAD LOCAL FLOOD PROBLEMS THIS AFTERNOON INTO EVENING THAN WE HAVE
OBSERVED PAST SEVERAL DAYS. WILL GO LIKELY POPS AREAWIDE AND CARRY
THE HEAVY RAINFALL BUZZ WORDS. WILL HOLD OFF ON FLASH FLOOD WATCH
AND ALLOW DAY SHIFT TO DIAGNOSE THE NEED DEPENDING ON EARLY
MORNING DEVELOPMENTS.

WEDNESDAY LIKELY TO SEE ABOVE CLIMO THUNDERSTORM COVERAGE AGAIN AS MID
LEVEL FEATURE SHOULD STILL BE A PLAYER AND HIGH PWS STILL IN
PLACE. MAIN UNCERTAINTY IS HOW MUCH REARRANGING OF THE FLOW WILL
THE CONVECTION TODAY PRODUCES. WILL KEEP GOOD CHANCE POPS
ACCORDINGLY.

THURSDAY THROUGH MONDAY...MODELS SHOW MID LEVEL RIDGE BUILDING
WESTWARD ACROSS GULF COAST AND GUFFMEX INTO OUR AREA. IF THIS
HAPPENS ON SCHEDULE MUCH LOWER PW AIR POISED TO SOUTH WILL
OVERSPREAD ALONG WITH GENTLE SUBSIDENCE. NOT SURE WHY GFS IS
ENAMORED WITH HIGHER POPS BY THE WEEKEND AS RIDGE ORIENTATION NOT
CHANGING AND NO DISCERNABLE TROPICAL WAVE OR OTHER FOCUS EVIDENT
TO ME IN THE DATA. MAYBE BECAUSE THIS MIC WANTS TO PLAY GOLF BUT
MORE LIKELY A CLIMATOLOGICAL TUG STATISTICALLY. WE WILL STICK WITH
20 PERCENT FOR THE DAYTIME HEATING SEA BREEZE CONVECTION THROUGH
THE DAY 3-7 FORECAST. TEMPS AND WINDS NOT FAR FROM CLIMO WITH
ONSHORE FLOW REGIME.

MARINE...
WEAK GRADIENT IN PLACE WILL LEAD TO CONTINUED LIGHT WINDS AND LOW
SEAS. WILL FCST SLIGHTLY HIGHER ONSHORE WINDS TOWARD THE END OF THE
WEEK AS PRESSURES FALL ACROSS THE SOUTHERN PLAINS.

AVIATION...
PATCHY MVFR FOG THIS MORNING...POSSIBLY A FEW HOURS OF IFR AT LBX.
SHAPING UP TO BE ANOTHER ACTIVE WX DAY WITH DEEP MOISTURE STILL IN
PLACE. WILL BE DIFFICULT TO PICK JUST WHERE CONVECTION WILL FIRE BUT
CONFIDENCE IT WILL EVENTUALLY DO SO IS FAIRLY HIGH. STILL SOME
LINGERING BOUNDARIES AROUND THAT COULD FOCUS TSTMS. WILL INITIALLY
BE WATCHING THE MATAGORDA BAY AREA AND UP TOWARD INTERSTATE 10 FOR
DEVELOPMENT ALONG AN OLD BOUNDARY THIS MORNING. PRECIP COULD
EVENTUALLY SPREAD UP TOWARD THE METRO AREA BY LATE MORNING AND EARLY
AFTERNOON. OTHERWISE...LOOK FOR INCREASING PRECIP COVERAGE AREAWIDE
ONCE TEMPS WARM INTO THE UPPER 80S. SLOW STORM MOTIONS EXPECTED...SO
AREAS OF HEAVY RAIN A DECENT BET. ACTIVITY SHOULD DIMINISH TOWARD
LATE EVENING JUST AS IT HAS DONE FOR THE PAST SEVERAL DAYS.

30/47
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  73  92  74  94 /  60  40  40  20  20
HOUSTON (IAH)              93  74  93  75  94 /  60  40  50  20  20
GALVESTON (GLS)            89  79  90  80  90 /  40  40  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 11:16 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1116 AM CDT TUE AUG 9 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1116 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...LOCALLY HEAVY RAINFALL EXPECTED THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING AND
ABUNDANT ATMOSPHERIC MOISTURE TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST TEXAS THIS AFTERNOON. WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AS THUNDERSTORMS
AFFECT THE AREA. ISOLATED RAINFALL TOTALS OF 2 TO 4 INCHES WILL OCCUR
IN HEAVIER THUNDERSTORMS.

MINOR FLOODING OF STREETS...FEEDER ROADS...SECONDARY
ROADS...UNDERPASSES...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS. THE GREATEST THREAT FOR FLOODING WILL BE
IN HARRIS COUNTY AND THE METRO HOUSTON AREA DUE TO HEAVY RAIN WHICH
FELL OVER THE LAST FEW DAYS. IN THIS AREA THERE IS A THREAT OF CREEKS
OR BAYOUS GOING OUT OF BANKS IF SEVERAL INCHES OF RAIN OCCUR IN ONLY
A FEW HOURS TIME.

ONE OR TWO STORMS COULD BRIEFLY BECOME SEVERE ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE AIRMASS OVER SOUTHEAST TEXAS WILL CHANGE LITTLE ON WEDNESDAY.
DEPENDING ON THE EVOLUTION OF THE MID LEVEL LOW PRESSURE AREA AND
SURFACE BOUNDARIES....ANOTHER ROUND OF HEAVY RAINFALL MAY OCCUR ON
WEDNESDAY. INDICATIONS ARE FOR A DRYING TREND THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR FLOODING REPORTS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:22 PM CDTSevere Thunderstorm WarningHGXPolk38 min
Aug 9, 2:33 PM CDTSpecial Marine WarningHGX57 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.